Aa
A
A
A
Close
Interventional Cardiology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

to medicate or not to medicate

I am 38 years old. In October 2006, I went to a new doctor I got a complete physical. Everything was normal although I had some high cholesterol issues. My blood work came back with normal range or slightly high normal. The only issue I had was a bit of anxiety. (i.e. trouble sleeping due to stress.) At the time I had a lot going on. Marital issue (new married 2 years); A Job change. A lawsuit as a result of a car accident, My wife's sister filed a lawsuit against us which cost us $140,000 and a few other things that all hit me in 1 year.  So, as a result, my blood pressure was from normal to high normal. 127/79 to 145/85 and other times in the 130s/80 to 85. When it was a rough day, my blood pressure was fluctuating from normal to high normal or even pre-hypertension. One day it was 154/93 for a few hours. I think this was the day we went to court.  So, my doctor decided to start me on Metoporolol. He suggested 25mg daily along with a 12.5 water pill. I have taken this now for about a year. At a recent followup,the concern is that now my potassium is at a 5.9 when is was at a 4.3 before I started taking metoprolol. All other kidney functions read normal. I don't feel that we are treating the right thing. My problem is stress and anxiety from my situation. So, now I am stuck on these pills that I read if I stop taking will cause me more of a problem including damage to my heart and possible death. I also read that Beta Blockers increase the level of potassium in the blood. I am positive that this is what happened. Can this be reversed? My father is a Nurse Practitioner and says that my blood pressure was never at a level to merit Metoprolol in any dosage. He said I should have been given anti anxiety medicine for a short period of time until my situational stress was reduced. So now, what do I do? I want off the medication but now my doctors wants to send me to a kidney specialist and possibly put me on more drugs.Do you have any advise for me?
1 Responses
290383 tn?1193103921
MEDICAL PROFESSIONAL
I would recheck the potassium to make sure it is not a lab error as it is unlikely that low dose metoprolol would cause an elevated potassium.  You might get another opinion from  an internist.
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.